Thunderstorm Wind, Henry
- When
- May 9, 5:30 PM EST
- Where
- Henry County, Ridgeway
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -79.867
Thunderstorm winds during the afternoon of the 9th downed trees in Ridgeway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 9th downed trees in Ridgeway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 1:55 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT THU MAY 9 2002 CURRENTLY...LINE OF SHRA/TSRA ENTERING SE WV...EXTENDING SSW TO FAR SW VA....WITH SCTD CONVECTION FIRING EAST OF THE BLUE RIDGE. PLAN ON SENDING ZONES OUT AT 400 PM AFTER TORNADO WATCH EXPIRES. PLAN ON GOING LIKELY IN THE FAR WEST...EARLY...WITH CHANCES EAST. SHORT TERM... MAIN UPPER LEVEL ENERGY PASSES BY WELL TO THE NORTH THIS EVENING...WITH ASSOCIATED VORT OVER TN VLY MOVING TO WRN NC THIS EVENING AND OFF THE COAST BY 12Z. 5H HGTS RISE FRI-SAT. MAIN UVM OVER ERN KY EARLY THIS AFTN...PUSHES EWD THRU MY FA LATE THIS AFTN AND EVENING. BEST LIFT IS OVER FAR SW VA...SRN WV AND NW NC. APPEARS LINE WILL MAKE IT TO FAR WRN FA...THEN FALL APART AND REFIRE A BIT ACROSS FAR ERN FA...OR JUST EAST. WILL HAVE HIGHEST POPS IN THE WEST WHERE WATCHES CURRENTLY ARE...AND DEPENDING ON WHERE CONVECTION LIES...WHETHER TO GO LIKELY THERE OR NOT...LINGERING TO CHC ELSEWHERE. THE ACTUAL FRONT MOVES THROUGH FRIDAY MORNING. MODELS SOMEWHAT DIFFERENT ON HOW FAR SOUTH TO TAKE THIS FRONT AND LOCATION OF DEEP MOISTURE. ETA IS SLOWER...AND TEND TO AGREE GIVEN UPPER PATTERN. WITH THIS IN MIND...HI BUILDS DOWN FROM THE MID ATLC LATE FRIDAY NIGHT...WITH ONSHORE FLOW BRINGING CLOUDS/MOISTURE BACK IN TO THE FA. AT THIS POINT FEEL THAT ETA IS OVERDOING IT...BUT WILL INTRODUCE AN INCREASE IN CLDS FRIDAY NIGHT OVER THE NRN NC MTNS INTO SW VA BLUE RIDGE...AND WILL HAVE LIGHT RAIN/DZ MENTIONED BASICALLY FROM NRV SOUTH TO NW NC ON SATURDAY. EXTENDED... PRETTY MUCH GOING WITH AVN/CANADIAN BLEND. WITH THIS IN MIND...EXPECTED 30 POPS FOR SCTD TSRA DURING THE DAY SUNDAY...AND LIMITING IT TO WRN HALF OF FA SUNDAY NIGHT. FRONT ROLLS THROUGH DURING MONDAY...WITH DECENT S/W TROF OVER THE OH/TN VLYS. CURRENT 50 POPS WEST/40 EAST FOR MONDAY LOOK GOOD. FNT LOOKS TO BE EAST OF THE FA BY MONDAY EVENING...AND WELL OFF THE COAST BY 12Z TUESDAY. WILL LEAVE CHANCE POPS IN...MAINLY EARLY CWA WIDE FOR MONDAY NIGHT...THEN DRYING IT OUT LATE MONDAY NIGHT...WITH LINGERING CLOUDINESS IN SE WV. W/ ANTICYC LOW LVL FLOW SHOULD SEE A QUICK DRYING OUT. NEXT UPPER S/W MOVING ACROSS TUESDAY MAY KEEP SOME CLOUDINESS AROUND IN THE NORTH. HI PRS BUILDS OVERHEAD WED MORNING...THEN MOVES OFF THE COAST THURSDAY. FCSTID = 5 ROA 62 79 50 63 / 30 0 10 20 LYH 60 79 48 65 / 30 0 10 20 DAN 64 81 52 67 / 30 0 10 20 BLF 52 70 50 65 / 50 0 10 30 LWB 51 69 43 63 / 50 0 10 30 BCB 57 73 47 61 / 30 0 10 30 TNB 56 70 50 61 / 40 0 20 40 .RNK... NC...SEVERE THUNDERSTORM WATCH TIL 500 PM FOR NCZ001-018. SEVERE THUNDERSTORM WATCH TIL 700 PM FOR NCZ002>006-019>020. VA...TORNADO WATCH TIL 400 PM FOR VAZ007-009. SEVERE THUNDERSTORM WATCH TIL 700 PM FOR VAZ010>020-022>024-032>035-043>047-058>059. WV...TORNADO WATCH TIL 400 PM FOR WVZ042>045. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-092230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A FRONT THAT WILL CROSS THROUGH THE REGION TONIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT FROM ANY SEVERE STORMS. A TORNADO WATCH IS ALREADY IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR FAR NORTHWEST NORTH CAROLINA. THE BLACKSBURG NATIONAL WEATHER SERVICE MAY REQUEST SUPPORT FROM THE STORM SPOTTER NETWORK OR FROM AMATEUR RADIO OPERATORS LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AMS
NCZ005-006-VAZ044-058-059-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 625 PM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11:00 PM... A NORTHEAST TO SOUTHWEST LINE OF STRONG STORMS WILL CONTINUE MOVING EAST AT 30 MILES AN HOUR THROUGH THE REGION. ANY ONE OF THESE STORMS IS CAPABLE OF PRODUCING WINDS GUSTS TO 50 MILES AN HOUR AND ONE HALF INCH HAIL. ANY ONE OF THESE STORMS IS ALSO CAPABLE OF DEVELOPING INTO A SEVERE STORM. THE STORMS ARE EXPECTED TO REACH CHARLOTTE COURT HOUSE...NATHALIE...AND DANVILLE VIRGINIA AND REIDSVILLE IN NORTH CAROLINA BETWEEN 6:30 AND 7:00 PM. BE PREPARED TO MOVE TO A PLACE OF SAFETY WITH THE APPROACH OF THESE STORMS. RMG
The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299636.